?

Log in

No account? Create an account

Previous Entry | Next Entry

Fosamax works great for building bone density in the short term, but is it good for the long term?

Excess bone deposition + no bone resorption --> heavy bones that spontaneously fracture in strange places.

Science suggests patients on fosamax should take a break from the meds at 5 years.
Jacob Schor says in his practice he's suggesting a break after 3 years, to be conservative.
Bisphosphonates formerly used to soften water in orange grove irrigation systems.


Fosamax Needs a Break: Don’t use this drug for more than five years
Jacob Schor, ND, FABNO
February 2009

The drugs that have been used with apparent success to treat osteoporosis may now be a problem. Alendronate may weaken bone and lead to increased fracture risk.

[a referenced version of this article is posted at: http://denvernaturopathic.com/fosamaxBreak.htm]

Alendronate is the drug we know as Fosamax. It belongs to a class of drugs called Bisphosphonates. These chemicals were developed in the 19th century but were not investigated until the 1960s for use in disorders of bone metabolism. Their non-medical use was to soften water in irrigation systems used in orange groves. The rationale for giving them to people is that they prevent the dissolution of hydroxylapatite, the principal bone mineral, so stopping bone loss. Only in the 1990s was their actual mechanism of action explained when Merck brought Fosamax to the market place.

There is little doubt that these drugs do what they are supposed to over the short term: they increase bone density and decrease fracture risk.

The FOSIT study published in 1999 told us this quite clearly. This study reported on 1,908 healthy, postmenopausal women with osteoporosis, 950 of whom took either 10 mg of Fosamax for a year, while the other 958 got a placebo. Both groups took 500 mg of calcium per day. After a year, bone mineral density increased by almost 5% on average in those taking the Fosamax compared to the placebo group. Non-spinal fractures decreased. Of those taking the drug only 19 suffered fractures compared to 37 of those taking placebo.

From the first use of these drugs, there was always a theoretical worry. Recall that there are two main processes that occur constantly in the bone: osteoclastic activity that breaks down old bone, and osteoblastic activity that builds up new bone. This constant turnover of bone maintains healthy and strong bone. These drugs stop the osteoclastic activity so that the old bone is left untouched. This increases bone density measurements. The worry was that because these drugs halt normal bone turnover people using them would end up with dense but more brittle bones. As the early studies consistently showed a rapid reduction in fracture rates, this concern faded.

These early worries unfortunately were not just a product of naturopathic paranoia; the problems just took a few years to show up.

The May/June 2008 issue of The Journal of Orthopaedic Trauma published a report on “Low-energy femoral shaft fractures associated with alendronate use.” The authors reviewed records of 70 patients who had sustained low energy femur fractures. That means their femurs broke without any major stress. Rather they did little things such as walking or stepped off a curb and thus triggered the breaks. These weren’t young people, their average age was about 75. Of these 70 patients, 25 of them, a little over a third (36%), were taking Fosamax. Nineteen (76%) of those 25 patients demonstrated a simple, transverse fracture with a unicortical beak in an area of cortical hypertrophy. This is a rare and peculiar type of fracture. Only 1 patient of those not taking Fossamax (2%) had this kind of bone break. When the statistics were worked out, the numbers tell us that Fosamax use significantly increased risk of these fractures: the odds ratio was 139.33, 95% CI [19.0-939.4], P <0.0001). You can say those taking Fosamax were about 140 times more likely to get one of these rare fractures. It took about 7 years for this problem to occur. Those taking Fosamax less than 2.5 years were not at greater risk.

A 2009 paper in Geriatrics continued this story. It tells us that, “The fractures are often preceded by pain in the affected thigh…” this paper suggests that patients not take Fosamax for longer than five years. Another 2009 article, this one in Clinical Calcium, echoed this warning and suggested that, “… alendronate treatment might be stopped for a while after 5 years to prevent [these kinds of]… fractures.”

Take a break to prevent a break might become a safety slogan.

Researcher from Johns Hopkins repeated this same story in the journal Orthopedics in August 2009. Then just last November, 2009, doctors from New York University report on seven different patients who had broken both legs. The average age of these patients was 61 years and on average they had taken Fosmax for 8.6 years. One patient had broken both legs simultaneously. The article suggests that we start checking the ‘good leg’ when people who have been taking Fosamax sustain a suspicious fracture. If a problem is seen, they suggest prophylactic repair.

Few doctors and fewer patients are paying attention to duration of Fosamax use. Most patients will report they’ve taken Fosamax, “for awhile.” We need to start spreading the message, “for awhile” should be less than five years.

In our practice we are suggesting a break from use after a shorter period of time, about three years. Discontinuing Fosamax use and relying solely on naturopathic treatments even for an interval of time, may, in the long run prove to be a safer course of action.

Unfortunately over the years as Fosamax was used with apparent benefit by so many people, many of us grew lax, thinking that our early worries were unfounded. In hindsight this may have been a problem all along. It’s only in the last few years that enough patients have taken the drug long enough that we can actually see the results of long term bone suppression.


................................................................


We hope you find the information in these newsletters useful, informative and hopefully entertaining. If you want your name removed simply leave a message at the office (303-337-4884) or go to the website: denvernaturopathic.com and unsubscribe, or reply with the message "REMOVE" in the subject line. If on the other hand you want to be added to the mailing list follow the prior instructions but subscribe.

We are posting most of these newsletters in our 'NEWS' section of the website. The website versions contain more complete references and often abstracts of the references quoted and links to the full text of many of the journal articles mentioned. You don't have to be a patient to sign up and we encourage you to get your friends on our mailing list so you don't have to keep forwarding the newsletters that you find interesting.

ANOTHER SOURCE SAME TOPIC
http://www.orthosupersite.com/view.asp?rID=41933

Comments

( 3 comments — Leave a comment )
b_vainamoinen
Feb. 11th, 2010 10:59 pm (UTC)
I had heard a physician say that Fosamax works only slightly better than half an hour of daily walking.
liveonearth
Feb. 12th, 2010 12:01 am (UTC)
Yep, walking is definitely the best bone builder for legs and hips. Unfortunately it doesn't do the same for arms, ribs, etc. Weight bearing on the part to be built up is the trick. So hand stands? You get the idea.
liveonearth
Mar. 16th, 2010 09:59 pm (UTC)
FDA says keep taking bone building pharmaceuticals 3/11/10
FDA Says No "Clear Connection"
Between Bisphosphonate Use and Femur Fracture Risk
by Robert Lowes

March 11, 2010 — The US Food and Drug Administration (FDA) announced yesterday that patients taking bisphosphonates should continue to do so, barring any recommendation from their physician, as the agency had no evidence to conclude that the drugs increased the risk for femur fractures just below the hip joint.

The FDA advisory came a day after ABC News cited "mounting evidence" allegedly showing that long-term use of alendronate (Fosamax, Merck), a popular bisphosphonate, or its generic versions could cause spontaneous femur fractures in some women.

"At this point, the data that FDA has reviewed have not shown a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures," the FDA stated, adding that it has been working closely with outside experts to investigate the issue. The FDA began their ongoing investigation on this topic in June 2008.

The FDA notes that healthcare professionals should follow the recommendations on the drug label when prescribing bisphosphonates, and adverse events potentially associated with bisphosphonates should be reported to MedWatch, the FDA's safety information and adverse event reporting program.

More information is available on the FDA Web site.
http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm203891.htm

To report adverse events related to bisphosphonates, contact MedWatch by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, Maryland 20852-9787.
( 3 comments — Leave a comment )

Profile

moon
liveonearth
liveonearth

Latest Month

April 2019
S M T W T F S
 123456
78910111213
14151617181920
21222324252627
282930    

Tags

Powered by LiveJournal.com
Designed by chasethestars